Alert archive / Missouri / Flash Flood Watches in 2017

Flash Flood Watch 5, NWS Springfield, MO

May 18, 201713 counties in Missouri; Bourbon County, Cherokee County, Crawford County, Kansas

NWS Springfield, MO issued this flash flood watch at May 18, 2017, 1:43 PM CDT for 13 counties in Missouri; Bourbon County, Cherokee County, Crawford County, Kansas. It took effect at May 19, 2017, 1:00 AM CDT. It was in force for 27 hr.

The area

The counties it named.

The facts

Issued
May 18, 2017, 1:43 PM CDT (18:43 UTC)
In effect from
May 19, 2017, 1:00 AM CDT
Expired
May 20, 2017, 4:08 AM CDT
In force
27 hr
Issued by
NWS Springfield, MO
Flood severity
None

Counties Bourbon County, KS, Cherokee County, KS, Crawford County, KS, Barry County, MO, Barton County, MO, Benton County, MO, Cedar County, MO, Dade County, MO, Hickory County, MO, Jasper County, MO, Lawrence County, MO, McDonald County, MO, Newton County, MO, St. Clair County, MO, Stone County, MO, Vernon County, MO

The radar

The Springfield radar (KSGF), 64 km from the middle of the area, began a volume at 18:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 6.7 hours before the alert went out and 63 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2017-05-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1082 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2017-05-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 201 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1082 J/kg
Mixed-layer CIN
-66 J/kg
Mixed-layer LCL
996 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
201 m²/s²
0-3 km storm-relative helicity
164 m²/s²
Significant tornado parameter
0.9
Supercell composite
8.4

Open this sounding in Storm Lab

The text

As transmitted.

700 
WGUS63 KSGF 181843
FFASGF

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Springfield MO
143 PM CDT Thu May 18 2017

...Additional Rounds of Rain Tonight into Saturday...

KSZ073-097-101-MOZ055-066>068-077-078-088-089-093-101-190645-
/O.NEW.KSGF.FF.A.0005.170519T0600Z-170520T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Bourbon-Crawford-Cherokee-Benton-Vernon-St. Clair-Hickory-Barton-
Cedar-Jasper-Dade-Newton-McDonald-
Including the cities of Fort Scott, Pawnee Station, Chicopee, 
Lone Oak, Pittsburg, Baxter Springs, Lowell, Riverton, Columbus, 
Neutral, Sherwin, Stippville, Warsaw, Whitakerville, Cole Camp, 
Crockerville, Mora, Edmonson, Lincoln, NEVADA, Tiffin, 
Appleton City, Johnson City, Weaubleau, Hermitage, Quincy, 
Wheatland, Cross Timbers, Kenoma, Lamar, Cedar Springs, 
El Dorado Springs, Filley, Arnica, Caplinger Mills, Stockton, 
Joplin, Carthage, Greenfield, Lockwood, Meinert, Neosho, 
Anderson, Noel, Goodman, South West City, Pineville, 
and Rocky Comfort
143 PM CDT Thu May 18 2017

...FLASH FLOOD WATCH IN EFFECT FROM 1 AM CDT FRIDAY THROUGH
SATURDAY MORNING...

The National Weather Service in Springfield has issued a

* Flash Flood Watch for portions of southeast Kansas and 
  Missouri, including the following areas, in southeast Kansas, 
  Bourbon, Cherokee, and Crawford. In Missouri, Barton, Benton, 
  Cedar, Dade, Hickory, Jasper, McDonald, Newton, St. Clair, and 
  Vernon. 

* From 1 AM CDT Friday through Saturday morning

* Multiple rounds of showers and thunderstorms are expected to
  track across the region tonight into Saturday. Rainfall amounts
  of 2 to 3 inches with locally heavier amounts are expected
  across southeastern Kansas and western Missouri. 

* This rainfall will lead to the potential of flooding of low-
  lying areas including low water crossings and rise on creeks and
  streams.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a VERY DANGEROUS SITUATION.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$

Wise
4 follow-up statements
096 
WGUS63 KSGF 190122
FFASGF

Flood Watch
National Weather Service Springfield MO
822 PM CDT Thu May 18 2017

...Additional Rounds of Rain Tonight into Saturday...

KSZ073-097-101-MOZ055-066>068-077-078-088-089-093-101-191200-
/O.CON.KSGF.FF.A.0005.170519T0600Z-170520T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Bourbon-Crawford-Cherokee-Benton-Vernon-St. Clair-Hickory-Barton-
Cedar-Jasper-Dade-Newton-McDonald-
Including the cities of Fort Scott, Pawnee Station, Chicopee, 
Lone Oak, Pittsburg, Baxter Springs, Lowell, Riverton, Columbus, 
Neutral, Sherwin, Stippville, Warsaw, Whitakerville, Cole Camp, 
Crockerville, Mora, Edmonson, Lincoln, NEVADA, Tiffin, 
Appleton City, Johnson City, Weaubleau, Hermitage, Quincy, 
Wheatland, Cross Timbers, Kenoma, Lamar, Cedar Springs, 
El Dorado Springs, Filley, Arnica, Caplinger Mills, Stockton, 
Joplin, Carthage, Greenfield, Lockwood, Meinert, Neosho, 
Anderson, Noel, Goodman, South West City, Pineville, 
and Rocky Comfort
822 PM CDT Thu May 18 2017

...FLASH FLOOD WATCH REMAINS IN EFFECT FROM 1 AM CDT FRIDAY
THROUGH SATURDAY MORNING...

The Flash Flood Watch continues for

* Portions of southeast Kansas and Missouri, including the 
  following areas, in southeast Kansas, Bourbon, Cherokee, and 
  Crawford. In Missouri, Barton, Benton, Cedar, Dade, Hickory, 
  Jasper, McDonald, Newton, St. Clair, and Vernon. 

* From 1 AM CDT Friday through Saturday morning

* Multiple rounds of showers and thunderstorms are expected to 
  track across the region tonight into Saturday. Rainfall 
  amounts of 2 to 3 inches with locally heavier amounts are 
  expected across southeastern Kansas and western Missouri. 

* This rainfall will lead to the potential of flooding of low- 
  lying areas including low water crossings and rises on creeks 
  and streams. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a VERY DANGEROUS SITUATION.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$

Schaumann
453 
WGUS63 KSGF 190747
FFASGF

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Springfield MO
247 AM CDT Fri May 19 2017

...Additional Rounds of Rain Through Saturday...

MOZ094-102-103-191600-
/O.EXA.KSGF.FF.A.0005.000000T0000Z-170520T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lawrence-Barry-Stone-
Including the cities of Aurora, Mount Vernon, Marionville, 
Monett, Madry, Cassville, Kimberling City, Crane, Elsey, 
Indian Point, and Silver Dollar City
247 AM CDT Fri May 19 2017

...FLASH FLOOD WATCH IN EFFECT THROUGH SATURDAY MORNING...

The National Weather Service in Springfield has expanded the

* Flash Flood Watch to include a portion of southwest Missouri, 
  including the following areas, Barry, Lawrence, and Stone. 

* Through Saturday morning

* Multiple rounds of showers and thunderstorms are expected to
  track across the region through Saturday. Rainfall amounts of 2
  to 3 inches with locally heavier amounts are expected across 
  southeastern Kansas and western Missouri. 

* This rainfall will lead to the potential of flooding of low- 
  lying areas including low water crossings and rises on creeks 
  and streams. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a VERY DANGEROUS SITUATION.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$

KSZ073-097-101-MOZ055-066>068-077-078-088-089-093-101-191600-
/O.CON.KSGF.FF.A.0005.000000T0000Z-170520T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Bourbon-Crawford-Cherokee-Benton-Vernon-St. Clair-Hickory-Barton-
Cedar-Jasper-Dade-Newton-McDonald-
Including the cities of Fort Scott, Pawnee Station, Chicopee, 
Lone Oak, Pittsburg, Baxter Springs, Lowell, Riverton, Columbus, 
Neutral, Sherwin, Stippville, Warsaw, Whitakerville, Cole Camp, 
Crockerville, Mora, Edmonson, Lincoln, NEVADA, Tiffin, 
Appleton City, Johnson City, Weaubleau, Hermitage, Quincy, 
Wheatland, Cross Timbers, Kenoma, Lamar, Cedar Springs, 
El Dorado Springs, Filley, Arnica, Caplinger Mills, Stockton, 
Joplin, Carthage, Greenfield, Lockwood, Meinert, Neosho, 
Anderson, Noel, Goodman, South West City, Pineville, 
and Rocky Comfort
247 AM CDT Fri May 19 2017

...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH SATURDAY MORNING...

The Flash Flood Watch continues for

* Portions of southeast Kansas and Missouri, including the 
  following areas, in southeast Kansas, Bourbon, Cherokee, and 
  Crawford. In Missouri, Barton, Benton, Cedar, Dade, Hickory, 
  Jasper, McDonald, Newton, St. Clair, and Vernon. 

* Through Saturday morning

* Multiple rounds of showers and thunderstorms are expected to
  track across the region through Saturday. Rainfall amounts of 2
  to 3 inches with locally heavier amounts are expected across 
  southeastern Kansas and western Missouri. 

* This rainfall will lead to the potential of flooding of low- 
  lying areas including low water crossings and rises on creeks 
  and streams. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a VERY DANGEROUS SITUATION.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$

Terry
136 
WGUS63 KSGF 191541
FFASGF

Flood Watch
National Weather Service Springfield MO
1041 AM CDT Fri May 19 2017

...Additional Rounds of Rain Today and Tonight...

KSZ073-097-101-MOZ055-066>068-077-078-088-089-093-094-101>103-
201200-
/O.CON.KSGF.FF.A.0005.000000T0000Z-170520T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Bourbon-Crawford-Cherokee-Benton-Vernon-St. Clair-Hickory-Barton-
Cedar-Jasper-Dade-Newton-Lawrence-McDonald-Barry-Stone-
Including the cities of Fort Scott, Pawnee Station, Chicopee, 
Lone Oak, Pittsburg, Baxter Springs, Lowell, Riverton, Columbus, 
Neutral, Sherwin, Stippville, Warsaw, Whitakerville, Cole Camp, 
Crockerville, Mora, Edmonson, Lincoln, NEVADA, Tiffin, 
Appleton City, Johnson City, Weaubleau, Hermitage, Quincy, 
Wheatland, Cross Timbers, Kenoma, Lamar, Cedar Springs, 
El Dorado Springs, Filley, Arnica, Caplinger Mills, Stockton, 
Joplin, Carthage, Greenfield, Lockwood, Meinert, Neosho, Aurora, 
Mount Vernon, Marionville, Anderson, Noel, Goodman, 
South West City, Pineville, Rocky Comfort, Monett, Madry, 
Cassville, Kimberling City, Crane, Elsey, Indian Point, 
and Silver Dollar City
1041 AM CDT Fri May 19 2017

...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH SATURDAY MORNING...

The Flash Flood Watch continues for

* Portions of southeast Kansas and Missouri, including the 
  following areas, in southeast Kansas, Bourbon, Cherokee, and 
  Crawford. In Missouri, Barry, Barton, Benton, Cedar, Dade, 
  Hickory, Jasper, Lawrence, McDonald, Newton, St. Clair, Stone, 
  and Vernon. 

* Through Saturday morning

* Multiple rounds of showers and thunderstorms are expected to
  track across the region this afternoon into Saturday morning. 
  Rainfall amounts of 2 to 3 inches with locally heavier amounts 
  are expected across southeastern Kansas and western Missouri. 

* This rainfall will lead to the potential of flooding of low- 
  lying areas including low water crossings and rises on creeks 
  and streams. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a VERY DANGEROUS SITUATION.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$

Wise
237 
WGUS63 KSGF 200908
FFASGF

Flood Watch
National Weather Service Springfield MO
408 AM CDT Sat May 20 2017


KSZ073-097-101-MOZ055-066>068-077-078-088-089-093-094-101>103-
201015-
/O.CAN.KSGF.FF.A.0005.000000T0000Z-170520T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Bourbon-Crawford-Cherokee-Benton-Vernon-St. Clair-Hickory-Barton-
Cedar-Jasper-Dade-Newton-Lawrence-McDonald-Barry-Stone-
Including the cities of Fort Scott, Pawnee Station, Chicopee, 
Lone Oak, Pittsburg, Baxter Springs, Lowell, Riverton, Columbus, 
Neutral, Sherwin, Stippville, Warsaw, Whitakerville, Cole Camp, 
Crockerville, Mora, Edmonson, Lincoln, NEVADA, Tiffin, 
Appleton City, Johnson City, Weaubleau, Hermitage, Quincy, 
Wheatland, Cross Timbers, Kenoma, Lamar, Cedar Springs, 
El Dorado Springs, Filley, Arnica, Caplinger Mills, Stockton, 
Joplin, Carthage, Greenfield, Lockwood, Meinert, Neosho, Aurora, 
Mount Vernon, Marionville, Anderson, Noel, Goodman, 
South West City, Pineville, Rocky Comfort, Monett, Madry, 
Cassville, Kimberling City, Crane, Elsey, Indian Point, 
and Silver Dollar City
408 AM CDT Sat May 20 2017

...FLASH FLOOD WATCH IS CANCELLED...

The Flash Flood Watch for portions of southeast Kansas and
Missouri has been cancelled. Heavy rainfall has shifted east of
the area. Ongoing flood warnings remain in effect for parts of the
area. 

$$

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood watch went out at May 18, 12:40 PM CDT, 1 hour 3 minutes earlier.

Area forecast discussion, May 18, 12:40 PM CDT, 1 hour 3 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
1240 PM CDT Thu May 18 2017

.SYNOPSIS...
Issued at 249 AM CDT Thu May 18 2017

It was a warm and humid early morning across the Missouri Ozarks
and extreme southeast Kansas, with temperatures from the mid 60s
to low 70s and dewpoints in the low to mid 60s.

A surface boundary was stretched out from northeast Arkansas into
southern Illinois with convection having developed along this
boundary. A few of the storms may affect portions of our
southeastern most county...Oregon county, however more stable and
drier air exists behind this boundary and not expecting any
further westward development through the overnight hours.

A challenging convective forecast is upcoming with this next
system and will be the main focus of this forecast package.
Additional storms are expected with a secondary system early next
week.

&&

.SHORT TERM...(Today and tonight)
Issued at 249 AM CDT Thu May 18 2017

For today, an east west surface boundary is expected to set up
near the I-70 corridor in central MO with our CWA expected to be
in the warm sector all day. An unstable air mass will develop in
the warm sector over the area today with CAPES of 2000-3000 j/kg
possible. Much of the area will remain dry during the day today
but can't rule out some widely scattered afternoon convection,
especially closer to the boundary in central MO. The main
convection today will be from central KS into western OK where a
high risk of severe storms is expected. This activity will
eventually spread northeast into the area by mid to late this
evening and overnight. There may be a remnant wind risk in the
western CWA as it pushes in, likely within a linear or line
segment fashion, but it should be in a decaying severity form as
it moves in. There will be enough instability, low level jet
energy and high PW values for convection to persist across the
area overnight however and with the high moisture content, heavy
rain will be a good bet.

.LONG TERM...(Friday through Wednesday)
Issued at 249 AM CDT Thu May 18 2017

There may be a lull in the activity on Friday after tonight's
system dissipates or moves east of the area, but again can't rule
out some scattered activity during the afternoon along any remnant
boundaries. Things should get going again to our west along a cold
front during the afternoon Friday with eventually a squall line
pushing into the area towards sunset and then through the night
into Saturday morning. There will again mainly be a wind risk with
the convection as it moves in and a lower end QLCS tornado risk
with northeastward moving segments.

The front will move through the area on Saturday/Saturday night
with convection eventually ending from west to east by Sunday
morning.

Roughly, we are going with around 1-3 inches of rainfall with this
system, although some areas may see less, and if training of
storms can occur, some locations more. The heavy rain potential on
top of high water tables from the recent flooding rains earlier in
the month will likely lead to some additional flooding along area
streams, rivers, creeks and low lying flood prone areas. However,
the flooding is not expected to be anywhere near what we had a
couple of weeks ago.

After a bit of a break from later in the day Sunday through
Monday, a northwest to southeast moving shortwave will track
through the area Monday night through Tuesday, bringing another
round of showers and thunderstorms to the region.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1240 PM CDT Thu May 18 2017

For the KSGF, KJLN, and KBBG TAFS: A storm system is pushing
towards the Plains this afternoon. Later this afternoon into this
evening storms will develop across the Kansas, Oklahoma, Texas
ahead of the storm system. This convection will then spread
northeast and into the area tonight as line segments or a cluster
of storms. MVFR to IFR conditions will be possible with any
storms tonight. The storms should push through the area pretty
quickly overall. Gusty southerly winds will likely develop Friday
morning.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SYNOPSIS...Lindenberg
SHORT TERM...Lindenberg
LONG TERM...Lindenberg
AVIATION...Wise
Hazardous weather outlook, May 18, 1:35 PM CDT, 8 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
135 PM CDT Thu May 18 2017

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-191845-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
135 PM CDT Thu May 18 2017

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...This Afternoon and Tonight.

Weather hazards expected...

  Limited Tornado risk.
  Elevated Hail risk.
  Elevated Thunderstorm wind damage risk.
  Elevated Flooding risk.
  Significant Lightning risk.

DISCUSSION...

  An isolated storm or two will be possible across south central
  Missouri this afternoon. No severe weather is expected with
  this activity and most of the area should remain dry during the
  day.

  Severe thunderstorms will develop across the southern and
  central Plains this afternoon and evening. These storms will
  likely develop into line segments as they push northeast into
  the area by mid to late evening continuing into the overnight
  hours. Winds in excess of 60 mph and hail up to the size of
  quarters will be possible with this activity. There will also
  be an isolated tornado risk with any line segments that can
  surge to the northeast generally along and west of Highway 65.

  Heavy rain will be likely with the storms as they push across
  the area overnight. Any training of storms may lead to some
  localized flooding due to the already high water tables from
  extreme flooding earlier in the month.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

  Thunderstorms are expected to linger into Friday, but in a
  diminishing fashion.

  Additional strong to severe thunderstorms will again develop to
  our west and move into the area late Friday evening into the
  overnight hours. The storms are once again expected to develop
  into a line of thunderstorms as they push into the area.
  Damaging winds will be the main severe weather risk Friday
  night.

  The storms should come to an end from Saturday night into
  Sunday morning with storm total rainfall area wide of 1 to 3
  inches. The heaviest rainfall amounts and better flooding
  potential will occur across southeastern Kansas and western
  Missouri as multiple rounds of rain are expected from tonight
  into Sunday morning.

  Additional thunderstorms will return Monday night into Tuesday
  as another quick moving upper level system moves in from the
  northwest.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation may be needed later this evening into the
  overnight hours generally west of Highway 65.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Wise

In the hours before

Local storm report, May 18, 9:08 AM CDT, 4 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
908 AM CDT THU MAY 18 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     NON-TSTM WND DMG PITTSBURG               37.41N 94.70W
05/17/2017                   CRAWFORD           KS   PUBLIC

            A PICTURE FROM SOCIAL MEDIA OF A VERY LARGE
            TREE BLOWN ON TO A HOUSE IN PITTSBURG,
            KANSAS.

&&

MG

Nearby

Flash Flood Watches in Missouri, 2017Flash Flood Watches in Kansas, 2017Every flash flood watch in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.